Colorado, 2015

Hail in Colorado, June 30, 2015

June 30, 2015 · NWS PUB · 1 event in 1 county or zone

A severe storm produced hail up to the size of golf balls south of Divide in Teller County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe storm produced hail up to the size of golf balls south of Divide in Teller County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 30, 5:14 PM MST, 8 minutes earlier.

Area forecast discussion, Jun 30, 5:14 PM MST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
614 PM MDT TUE JUN 30 2015

.UPDATE...
ISSUED AT 600 PM MDT TUE JUN 30 2015

UPDATED TO CLEAN UP THE PRECIPITATION FORECAST FOR TONIGHT THROUGH
WEDNESDAY MORNING BASED ON THE LATEST MODEL DATA AND RADAR TRENDS.
A COLD FRONT WILL DROP SOUTH INTO THE AREA THIS EVENING WITH
MODELS INDICATING SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING
FOR THE MOUNTAINS...PALMER DIVIDE AND ALONG THE I-25 CORRIDOR. A
FEW OF THESE STORMS WILL BE CAPABLE OF NEAR 50 MPH WIND GUSTS AND
PEA SIZE HAIL. EXPECT SHOWERS AND THUNDERSTORMS TO RAMP UP AGAIN
WEDNESDAY LATE MORNING INTO THE AFTERNOON.  MOZLEY

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 240 PM MDT TUE JUN 30 2015

SHORT-TERM METEOROLOGICAL ISSUES CONTINUE TO BE POPS AND
TEMPERATURES.

GENERALLY LIGHT WINDS...MOSTLY SUNNY SKIES AND VERY WARM TO HOT
CONDITIONS ARE COVERING LARGE SECTIONS OF THE FORECAST DISTRICT
EARLY THIS AFTERNOON WITH TEMPERATURES RUNNING ABOVE LATE JUNE
CLIMATOLOGICAL AVERAGES OVER MANY LOCATIONS...FOR EXAMPLE THE
MAXIMUM TEMPERATURES SO FAR THIS AFTERNOON AT KPUB(PUEBLO) HAS BEEN
99F.  IN ADDITION...ISOLATED PRIMARILY WESTERN MOUNTAIN SHOWERS
HAVE RECENTLY DEVELOPED.

UPPER RIDGE LOCATED OVER SOUTHERN UTAH AT 00Z WEDNESDAY IS PROJECTED
TO SHIFT INTO CENTRAL NEVADA BY 00Z THURSDAY...WHILE FORECAST MODEL
SOUNDINGS...REAL-TIME DATA...COMPUTER SIMULATIONS AND PV ANALYSIS
INDICATE THAT NORTHERLY TO NORTHEASTERLY SURFACE SURGE WILL PUSH
ACROSS EASTERN SECTIONS TONIGHT AND BE LOCATED OVER NORTHEASTERN
NEW MEXICO BY WEDNESDAY MORNING.

CANT DISCOUNT ISOLATED SHOWER AND THUNDERSTORM ACTIVITY OVER
PORTIONS OF THE FORECAST DISTRICT TONIGHT WITH INCREASING CHANCES OF
PRECIPITATION THEN ANTICIPATED BY LATER WEDNESDAY.  HIGHEST
POTENTIAL FOR MORE WIDESPREAD HEAVIER PRECIPITATION SHOULD BE NOTED
OVER THE WESTERN HALF OF THE FORECAST DISTRICT...ESPECIALLY BY LATER
WEDNESDAY.

FINALLY...COOLER TEMPERATURES ARE ANTICIPATED OVER EASTERN SECTIONS
WEDNESDAY AFTERNOON WHEN COMPARED TO THIS AFTERNOON...HOWEVER ABOVE
SEASONAL LATE JUNE/EARLY JULY TEMPERATURES ARE STILL PROJECTED
TONIGHT WITH NEAR TO SLIGHTLY ABOVE SEASONAL TEMPERATURES EXPECTED
WEDNESDAY OVER THE MAJORITY OF THE FORECAST DISTRICT.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 240 PM MDT TUE JUN 30 2015

...ACTIVE THURSDAY AND POSSIBLY FRIDAY...DRIER FOR THE JULY 4TH
WEEKEND...HINTS OF THE MONSOON STARTING TO SHOW UP NEXT WEEK...

THURSDAY LOOKS TO BE BUSY IN THE WEATHER DEPARTMENT AS SEVERAL
FACTORS WILL COME TOGETHER ON THIS DAY TO PRODUCE A ACTIVE WEATHER
DAY. A SHORTWAVE WILL BE COMING DOWN EMBEDDED IN THE NW FLOW
ALOFT. UPSLOPE FLOW SHOULD BE IN PLACE AND IT SHOULD BE UNSTABLE
ENOUGH FOR CONVECTION THIS DAY. GIVEN THE SHEAR AND CAPE...FEW TO
SEVERAL SEVERE STORMS WILL BE POSSIBLE. PWATS WILL BE UP SO
LOCALLY HEAVY RAIN WILL BE POSSIBLE. THE ONLY CONCERN I HAVE IS A
2NDRY FRONTAL BOUNDARY WILL BE COMING DOWN THE PLAINS THIS DAY
AND IT MAY BE COOL ENOUGH AT THE LOWER LEVELS TO CAP THE
ATMOSPHERE. ON THE OTHER HAND...THE 2NDRY FRONT MAY ADD
ADDITIONAL LIFT TO THE LOW LEVELS WHICH MAY ENHANCE CONVECTION.
FOR NOW...LEANING MORE TOWARDS AN ACTIVE DAY OVER THE FCST
AREA....WITH THE HIGHEST POPS ALONG THE E SLOPES OF THE S MTNS.

FRIDAY ALSO HAS THE POTENTIAL TO BE A BUSY DAY AS ANOTHER SHORT WAVE
IS FCST TO COME DOWN OVER THE HIGH PLAINS. THIS DISTURBANCE WILL BE
A BIT FARTHER AWAY FROM US SO WE MAY SEE LESS INFLUENCE FROM
IT...BUT ENOUGH PV FORCING ALOFT SHOULD AFFECT THE REGION TO
ENHANCE THE LIFT OVER THE AREA.

FOR THE HOLIDAY WEEKEND...RIDGE GETS SHUNTED OVER THE REGION. WITH
HEIGHTS BUILDING INSTABILITY ALOFT WILL BE LESS...AND EXPECT ONLY
ISOLD CONVECTION OVER THE REGION BOTH SAT AND SUN. SHOULD BE ON THE
WARM SIDE WITH HIGHS IN THE 90S PLAINS.

LONGER RANGE GUIDANCE IS SHOWING THE RIDGE ALOFT PUSHED TO OUR
SOUTHEAST AND THIS WILL PUT US IN SW FLOW IN THE LOWER AND MID LVLS.
THIS MAY ALLOW DEEPER MOISTURE OVER THE SW CONUS TO SHIFT NWD OVER
THE STATE OF COLORADO AND WE MAY SEE SOME MONSOON MOISTURE MOVE INTO
THE REGION EARLY NEXT WEEK. \/HODANISH

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 240 PM MDT TUE JUN 30 2015

A NORTHERLY TO NORTHEASTERLY SURFACE SURGE IS EXPECTED TO PUSH
ACROSS SOUTHEASTERN COLORADO TONIGHT WITH ISOLATED SHOWER AND
THUNDERSTORM ACTIVITY POSSIBLE OVER OR NEAR THE TAF SITES AT
TIMES...ALTHOUGH VFR CONDITIONS ARE EXPECTED TO CONTINUE OVER THE
KALS...KCOS AND KPUB TAF SITES INTO WEDNESDAY.  THEN SCATTERED
SHOWER AND THUNDERSTORM ACTIVITY IS ANTICIPATED BY LATER WEDNESDAY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MOZLEY
SHORT TERM...77
LONG TERM...HODANISH
AVIATION...77
Hazardous weather outlook, Jun 30, 10:21 AM MST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1121 AM MDT TUE JUN 30 2015

COZ058>089-093>099-011730-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1121 AM MDT TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OVER THE
MOUNTAINS AND HIGH VALLEYS...AND ISOLATED STORMS MAY DEVELOP ALONG
THE PALMER DIVIDE DURING THE EVENING. THE PRIMARY THUNDERSTORM
THREATS WILL BE HAZARDOUS CLOUD TO GROUND LIGHTNING AND WIND
GUSTS TO 50 MPH...HOWEVER SOME OF THE STRONGER STORMS MAY PRODUCE
HAIL UP TO THE SIZE OF NICKELS AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FROM WEDNESDAY THROUGH FRIDAY...THERE WILL BE SOME POTENTIAL FOR
SEVERE STORMS...PARTICULARLY OVER THE EASTERN MOUNTAINS...I-25
CORRIDOR...AND EASTERN PLAINS. THE THREAT WILL BE HIGHEST ON
THURSDAY. SEVERE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL
ONE INCH OR LARGER IN ADDITION TO DAMAGING WINDS OVER 60 MPH.

THUNDERSTORMS WILL BECOME MORE ISOLATED OVER THE HOLIDAY
WEEKEND...MAINLY OVER THE MOUNTAINS. MAIN THREATS FROM STORMS
WILL BE LIGHTNING...WIND GUSTS TO AROUND 50 MPH...SMALL HAIL AND
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING...ESPECIALLY OVER AND NEAR
THE MOUNTAINS.

In the hours before

Special weather statement, Jun 30, 4:41 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
541 PM MDT TUE JUN 30 2015

COZ071-074-010030-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO-
SOUTHERN SAN LUIS VALLEY CO-
541 PM MDT TUE JUN 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COSTILLA COUNTY UNTIL 630
PM MDT...

AT 541 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SAN LUIS...OR 28 MILES SOUTHEAST OF ALAMOSA...MOVING WEST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SAN LUIS...BLANCA...SAN ACACIO AND CHAMA.

LAT...LON 3738 10527 3714 10533 3720 10569 3746 10560
TIME...MOT...LOC 2341Z 105DEG 8KT 3728 10541

KT
Special weather statement, Jun 30, 4:57 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
557 PM MDT TUE JUN 30 2015

COZ069-072-073-077-078-010045-
WET MOUNTAIN VALLEY BELOW 8500 FT CO-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT CO-
557 PM MDT TUE JUN 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER...EAST
CENTRAL SAGUACHE AND SOUTH CENTRAL FREMONT COUNTIES UNTIL 645 PM
MDT...

AT 557 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF COTOPAXI...OR 52 MILES NORTH OF ALAMOSA...MOVING SOUTH
AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HILLSIDE.

LAT...LON 3824 10580 3831 10559 3809 10542 3799 10574
TIME...MOT...LOC 2357Z 338DEG 7KT 3821 10567
Special weather statement, Jun 30, 5:08 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
608 PM MDT TUE JUN 30 2015

COZ081-082-085-010100-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-PIKES PEAK ABOVE 11000 FT CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
608 PM MDT TUE JUN 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TELLER AND WESTERN
EL PASO COUNTIES UNTIL 700 PM MDT...

AT 607 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FLORISSANT...OR 26 MILES WEST OF COLORADO SPRINGS...MOVING SOUTHEAST
AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GREEN MOUNTAIN FALLS...CASCADE...CHIPITA PARK...FLORISSANT AND
DIVIDE.

LAT...LON 3890 10497 3874 10525 3885 10533 3900 10533
      3907 10521
TIME...MOT...LOC 0007Z 324DEG 10KT 3897 10528

KT

The radar

The Pueblo radar (KPUX), 100 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Teller

When
June 30, 5:22 PM MST to 5:27 PM MST
Where
Teller County, 2.97 mi SSW of Divide
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.900, -105.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576407.